Skip to main content

Jpouch since 2006 for UC- Long story short, been living without issues since 2006. This past year I was given Cipro and Flagyl for bad diarrhea. Ever since I haven't been the same. Not sure if it was the drugs or what but I have had months of brain fog, vertigo, headaches and lack of focus.  Thought it was a sinus infection but the ENT rules that out. 

I'm back linking these symptoms to gut health. Any suggestions how I can beat this? Did Cipro destroy me that badly?

I'm taking 90 billion probiotic, fish oil + d and have tried multiple other suppliment. 

Help!!!

Original Post

Replies sorted oldest to newest

I have not heard of cipro or Flagyl causing such symptoms. The vestibular system symptoms you describe are commonly associated with post concussive injuries. Have you had any kind of head injury in the last 3 years?

You might want to get a referral to a neurologist because there is a test that can be performed on vestibular system complaints. I forget the name of it but I have seen it performed on patients with exactly these kinds of symptoms. 

Also I would tend to think of cipro or Flagyl were the cause of those symptoms they would have stopped after you stopped those medications.

Last edited by CTBarrister

The gut flora are important and not very well understood. Nevertheless, there’s no evidence (as far as I know) to implicate gut flora issues in brain fog or vertigo.

Cipro can cause confusion, but that doesn’t seem to be one of the the side effects that has been reported to persist long after the drug is stopped.

What about some sort of Candida? I did all the blood work last summer and everything came back normal.  

Other symptoms are alcohol intolerance. Feel almost a bad buzz rather the normal good feeling. Things begin to spin.

 Sometimes, I'll have muscle twitches in my legs.  

Very hard to explain maybe anxiety but I've never had that in my life before. It'slike someone is talking to me but I don't follow a word they are saying. Just parts of the conversation are understood .

I am happy with the success of my j-pouch surgery (third/final in 2011) after 30 years of UC. I deal with Pouchitis 6-8 times annually. A dose of antibiotics has always been successful, fortunately.

But...the brain fog and lack of mental clarity I deal with on a daily basis has been debilitating...have looked into sinus issues, hypoparathyroid, nutrition, allergies, and and and. I also do not sleep well and have explored some better options here but there is a difference for me between sleep deprived and this "grog fog" that plagues me. I am wondering at this point if still could be related to having had such extreme colitis. I am so grateful for my "new" life but I am so frustrated at not having the energy to enjoy it.

Anyone have some thoughts or new direction to try? My family, my friends and myself deserve a better me.

Thanks my friends,

Tobi

 

 

@Scott F posted:

The easiest way to tell if you’re getting enough fluid is if you’re peeing light-colored urine at least a few times each day.

Yeah, during my many episodes of dehydration, whilst awaiting takedown; my Doctors said my urine should be of a straw like/golden colour and I should be urinating no less than 3 x per day.

I also experience bouts of fatigue, lack of motivation, unable to concentrate, especially when browsing the internet or reading; which I guess, could be regarded as a brain fog.

However, I urinate through-out the day and most often, my urine is totally clear, even when I urinate first thing in the morning.

Therefore, I believe such symptoms are either a lack of sodium, potassium or magnesium rather than dehydration.

Unless it's all in the mind, I’ve noticed by increasing my salt intake, there appears to be a significant improvement; although my Doctor dismisses this.

During my bouts of dehydration, I had to be admitted into Hospital for IV fluids and not long after it being administered; I always felt invigorated, like a zest for life and full of motivation; which kinda fits with my salt intake theory; IV fluid is a saline solution, which is essentially salt & water ,?

On another occasion of dehydration, my potassium level was so low, it affected my heart rate; apparently to such an extent, a heart monitor couldn’t detect it.

I also suffered from cramp in one leg and up my back; my other arm was shaking violently.

When attempting to walk, it felt as if the floor was leaning to one side and apparently, I was speaking gibberish, which I wasn’t aware of at the time but Hospital Staff said I was.

All such symptom were the result of severe dehydration and the effect on electrical impulses in the brain due to low electrolytes.

Last edited by strange

MAP, congrats on finding Magnesium. It is an amazing mineral. It is responsible for over 300 functions in our bodies. It is a magical mineral. You can apply it topically, which is incredible for leg cramps. Kudos to you. 

I used to have severe dehydration, hospitalized frequently until my body healed and my pouch matured. My last hospitalization for dehydration was in May of 2018. My daughter's graduation from Law School! I am super lucky because I get a weird symptom when I start with dehydration, and that is that my voice goes into a high pitch. It's really really weird. Really weird.

For me, through much experimentation, sucking on several Himalayan Salt rocks and taking magnesium nightly, my body healing and taking in nutrients, and my pouch maturing really set my body and head straight. My Brain fog, that I can get occasionally, is never as bad as it used to be. 

I just experienced slight dehydration last week, in which I started with slight disorientation. I live in Southern California, and our heat has been horrific. My body cannot handle humidity, and in mid-august it reach 118 degrees with over 50% humidity. ugh...Salt, Llyte show electrolyte drops and magnesium set me straight. 

A word of caution: when first start using magnesium, the brand MAP suggested is excellent, there is also Magnesium calm, please start with half the does and build up. Magnesium has a laxative effect, if your body is not used to it. You can build it up. 

The US is known for magnesium deficiency due to our soil being depleted. For those of us, who have experienced issues with our bones from steroid use, this mineral is a must. I would say, check with your doctors...but many are not educated about this mineral. 

Take a read: https://ods.od.nih.gov/factshe...-HealthProfessional/

 

Magnesium huh? Interesting I might try that! I’ve never been told to take magnesium but I’m willing to give it a try. I also suffer from dehydration, depression, brain fog and vertigo type symptoms.

In 2014 (before my UC diagnosis) I went on a vacation trip to New York and took the ferry to see the Statue of Liberty, after that I felt like I was rocking back-and-forth continually almost like being seasick. This lasted for about six months! I would get migraines, feel like I’m falling over, and the floor was tilting, especially when I was in the grocery store or long hallways. I went to the ENT they found nothing and it wasn’t vertigo. I did some research and found a thing called disembarkmant syndrome, which seemed to be exactly what my symptoms were.  I was just about to go to the Mayo Clinic because I was so miserable, when I suddenly got a severe sinus infection and it went away. Very strange. I still deal with it sometimes I guess it can last for months to years in some people.

@MAP @Scott F

There is some peace of mind that brain fog, fatigue and general lack of focus...and motivation are not just imagined and that others of you struggle with this. Thank you for sharing that.

It has been rough as I miss my energy, it is affecting my job and family life; it is a daily battle. I feel like I am missing out on life and being there for others. More frustrating at this point because I am so so grateful not to be dealing with the symptoms of UC and I work to keep things in perspective that way!

I did order the ionic mag you recommended and I take Florajen, Vita E, emergenC and Metamucil daily. I am on no medications except Nasacort and sometimes when the fatigue and fog really affect my functioning I will take Nuvigil which can be a temporary lifesaver but it affects my sleep which is also never fully restful (related issue?), lack of sleep has been ongoing.  

I am aware that dehydration does not always have symptoms and wondering if you might have a rule of thumb on how much to drink daily? I do have liquidy diarrhea daily..maybe not enough Metamucil?  I so know there is still a better quality of life out there for me (and others). Please keep your suggestions coming.

Thanks for helping me through this...as well as the others in this group.

Tobi

Add Reply

Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×
Link copied to your clipboard.
×